Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 17, NWS San Diego, CA

July 7, 2006San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 7, 2006, 4:55 PM PDT for San Bernardino County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2006, 4:55 PM PDT (23:55 UTC)
Expired
Jul 7, 2006, 5:45 PM PDT
In force
50 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3259 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 072356
FFWSGX
CAC071-080045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
455 PM PDT FRI JUL 7 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 545 PM PDT

* AT 448 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS 
INCLUDES HIGHWAY 247 BETWEEN BARSTOW AND LUCERNE VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND ARROYOS AND ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3454 11709 3455 11685 3477 11687 3478 11709

$$

MM
1 follow-up statement
000 
WGUS76 KSGX 080019
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
519 PM PDT FRI JUL 7 2006

CAC071-080045-
SAN BERNARDINO CA-
519 PM PDT FRI JUL 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA INLCUDING HIGHWAY 247 AND STODDARD WELLS ROAD BETWEEN BARSTOW 
AND LUCERNE VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF ARROYOS 
AND WASHES AND ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3454 11709 3455 11685 3477 11687 3478 11709

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:30 PM PDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM PDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI JUL 7 2006

.SYNOPSIS...ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND HIGH DESERTS
INTO THIS EVENING. A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL
CAUSE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.
OTHERWISE...FAIR EXCEPT FOR A FEW CLOUDS OVER THE MOUNTAINS DURING
THE AFTERNOONS. WEAK UPPER LEVEL LOW PRESSURE WILL BRING A LITTLE
DEEPENING OF THE MARINE LAYER AND COOLING NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

STRATUS WAS INTO THE COASTAL AREAS AND FAR WRN SAN DIEGO INLAND
VALLEYS THIS MORNING. OTHERWISE...CLEAR EXCEPT FOR CU OVER THE
MOUNTAINS. ISOLATED THUNDERSTORMS DEVELOPED IN THE MOUNTAINS AND
HIGH DESERTS EARLY THIS AFTERNOON. THE 12Z NKX SOUNDING HAD A
MODERATELY STRONG INVERSION BASED NEAR 1200 FT...ABOUT 500 FT LOWER
THAN 24 HOURS PREVIOUS. ONSHORE GRADIENTS TO THE E WITH ABOUT 3 MB
SAN-IPL BUT WEAK OFFSHORE FROM THE N.

MODELS HAVE BEEN INCONSISTENT ON INCREASING MID LEVEL MOISTURE THIS
WEEKEND AND EARLY NEXT WEEK. AFTER TODAY...WILL CONTINUE WITH THE
IDEA OF JUST AFTERNOON CLOUDS OVER THE MOUNTAINS FOR NOW.
HOWEVER...WILL HAVE TO KEEP A CLOSE WATCH ON CU DEVELOPMENT EACH
AFTERNOON SINCE THE POSSIBILITY OF THUNDERSTORMS CANNOT BE
COMPLETELY RULED OUT. THE MARINE LAYER WILL REMAIN FAIRLY SHALLOW
AND COULD BE A LITTLE PATCHY TONIGHT DUE TO THE OFFSHORE TRENDS FROM
THE N. STRATUS SHOULD CONTINUE TO BE MOSTLY CONFINED TO THE COASTAL
AREAS SAT NIGHT. SLOWLY LOWERING HEIGHTS AND WEAK UPPER TROUGHING
WILL DEEPEN THE MARINE LAYER AND BRING A LITTLE COOLING SUN AND MON.
POSSIBLE WEAK EDDY MON MORNING.

LONGER RANGE PROGS INDICATE AN UPPER TROUGH NEAR THE W COAST WILL
SLOWLY MOVE E THROUGH MID WEEK FOR A CONTINUED COOLING TREND AND
SLOW DEEPENING OF THE MARINE LAYER. OTHERWISE...DRY FLOW ALOFT WILL
KEEP THE WEATHER FAIR. WARMER TOWARD THE END OF NEXT WEEK AS HEIGHTS
INCREASE.

&&

.AVIATION...OTHER THAN PATCHY STRATUS AND HAZE CLINGING TO SOME
BEACHES...THE STRATUS DECK HAD COMPLETELY CLEARED BY 20Z. LITTLE
CHANGE IN THE SYNOPTIC PATTERN IS EXPECTED...SO THE STRATUS DECK
SHOULD REDEVELOP BY 05Z NEAR THE COAST WITH BASES NEAR 1K FT MSL AND
TOPS NEAR 1.5K...THEN SPREAD LOCALLY INLAND INTO SOME COASTAL
VALLEYS OVERNIGHT. EXPECT MVFR CONDITIONS NEAR THE COAST...WITH
AREAS OF IFR CIGS/VIS AND LOCAL LIFR CONDITIONS JUST INLAND. FAR
INLAND VALLEY AIRPORTS AND PORTIONS OF INLAND ORANGE COUNTY ARE
EXPECTED TO REMAIN MOSTLY CLEAR.

OVER THE MOUNTAINS...JUST ENOUGH MOISTURE IS PRESENT FOR AREAS OF
MID-LEVEL BASED CUMULUS AND ISOLATED THUNDERSTORMS WITH TOPS TO NEAR
40K AND ASSOCIATED TURBULENCE AND LOW LEVEL WIND SHEAR. THE
CONVECTION IS EXPECTED TO DIMINISH QUICKLY AFTER 02Z.

&&

PUBLIC...ATKIN
AVIATION...JAD
Hazardous weather outlook, Jul 7, 3:00 PM PDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT FRI JUL 7 2006

CAZ055-056-058-060>062-081100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
300 PM PDT FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING.
THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED UNTIL 6 PM.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:08 PM PDTFlash Flood WarningSGXRiverside, San Bernardino67 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.